Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 37, NWS Honolulu, HI

December 28, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 28, 2017, 3:05 AM HST for Hawaii County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 3:05 AM HST (13:05 UTC)
Expired
Dec 28, 2017, 3:36 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWHW70 PHFO 281305
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 AM HST Thu Dec 28 2017

HIZ028-290200-
/O.NEW.PHFO.WI.Y.0037.171228T1305Z-171229T0200Z/
Big Island Summits-
305 AM HST Thu Dec 28 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 4 PM HST this afternoon.

* WINDS...Southwest to west 40 to 50 mph with gusts to 60 mph for
  the highest elevations. 

* TIMING...through 4 PM HST this afternoon.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Jacobson
1 follow-up statement
791 
WWHW70 PHFO 290136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Thu Dec 28 2017

HIZ028-290245-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-171229T0200Z/
Big Island Summits-
336 PM HST Thu Dec 28 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory levels and expected to continue
to decline tonight. Therefore, the Wind Advisory is cancelled.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 8:23 PM HST, 6 hours 42 minutes earlier.

Area forecast discussion, Dec 27, 8:23 PM HST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
823 PM HST Wed Dec 27 2017

.SYNOPSIS...
A weakening cold front is located just northwest of Kauai and
continues to move slowly to the southeast. Light northerly winds
are spreading over the western part of the state ahead of this
increasingly diffuse front. Only scattered showers are expected
ahead of and along the front. High pressure will build in behind
the front, bringing trade winds back to the region. A drier and
more stable airmass is expected to prevail along with the trade
winds through the weekend and into early next week.

&&

.DISCUSSION...
The front continues to creep southeastward toward Kauai this
evening. It is becoming difficult to discern on satellite imagery,
but our best guess is that the front is currently marked by a thin
rope cloud evident to the west of Niihau. Light northerly winds
are spreading into the western islands ahead of the front, while
stronger northeast winds lie behind it. Radar shows scattered
showers over/around Molokai and northeast of Oahu, with some
additional showers west of Kauai. Rainfall amounts at the gauges
during the past three hours ending at 7 PM have been very light,
with most locations remaining dry. Regional satellite imagery
depicts the main upper level support for the cold front lifting
away to the northeast of our area, with another weaker shortwave
moving across the western end of the state at this time. The 00Z
soundings show somewhat unstable conditions aloft with steep mid
level lapse rates and 500 mb temps ranging from -9C at Hilo
to -11C at Lihue, but moisture is lacking with PW values only
measured at 1.07 to 1.44 inches by the soundings, and very dry
conditions above 700 mb.

Winds on the Big Island summits continue to be somewhat elevated
this evening, but have been running slightly below wind advisory
levels. Model guidance suggests that winds may increase a bit more
overnight into Thursday morning, but then should drop off
significantly Thursday afternoon/evening. Will continue to
monitor for possible advisory issuance during the night.

Otherwise, expect just scattered showers at most overnight, as
there appears to be insufficient moisture available for the
passing shortwave to generate any thunderstorm activity ahead of
the front. The existing forecast appears to be on track.

The weakening front will likely wash out over Maui County on
Thursday, with northerly winds spreading over the state for a
brief time before trade winds build in Thursday night and Friday.
High pressure to the north of the state will then be the
controlling synoptic weather feature for our region through
the weekend and into next week, including New Years Day. Expect
moderate to fresh trade winds, along with a stable airmass. This
will produce typical trade wind weather for the most part, with
passing showers focused over windward and mauka areas. Remnants of
an old front embedded in the trades may bring slightly wetter
conditions to the state as they move through late Sunday into
Monday, otherwise the leeward areas should remain mostly dry.

&&

.AVIATION...
A weakening cold front will move through Oahu this evening with
only scattered light showers possible. Light wind speeds on
Thursday will allow nocturnal offshore land breezes and day time
onshore sea breezes to develop. On Thursday afternoon high
pressure will build in from the west. Kauai and Oahu will
transition back into north to northeasterly trade winds with trade
winds spreading down the rest of the island chain by Thursday
night. A typical trade wind weather pattern will set up for the
long term with periods of cloud ceilings and showers over mountain
areas and along the northeastern windward coasts.

No AIRMETs in effect. An AIRMET Tango may be needed this weekend
as surface wind speeds increase creating the potential for low
level mechanical turbulence down wind of mountain ranges.

&&

.MARINE...
Southwest winds ahead of a weakening cold front will shift out of
the north to northeast as the front moves slowly across the state
through early Thursday. Winds are expected to remain below the
Small Craft Advisory (SCA) criteria. An extended period of trade
winds is forecast from later this week into early next week.
Winds may reach the SCA criteria over the typically windy waters
adjacent to the islands of Maui County and the Big Island
starting Saturday night or early Sunday.

The current north swell continues to decline early this evening.
A reinforcing north swell is expected to build later tonight and
peak Thursday. Surf produced by this swell is expected to remain
below the High Surf Advisory threshold along north facing shores
from Oahu eastward. Note that this swell will likely be slightly
larger near the western end of the island chain. As a result,
elevated surf just below the High Surf Advisory threshold is
possible along north facing shores of Kauai and Niihau on
Thursday.

A moderate west-northwest swell is forecast during the upcoming
New Year Holiday weekend. However, surf is expected to remain
below the High Surf Advisory thresholds along north and west
facing shores. The next chance for large surf along north and
west facing shores appears to be around next Tuesday according to
the Wave Watch III model, which indicates a large northwest swell
may spread across the state.

South facing shores will continue to see a small bump in surf
through Saturday due to a couple of long-period south and
southwest swells. East facing shores will likely have increasing
rough surf from Friday through early next weekend due to the
strengthening trade winds.

See the latest Collaborative Nearshore Swell and Wind forecast
for Oahu for additional details on the sources of swells and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jacobson
AVIATION...Bohlin
MARINE...Houston

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.